Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 543, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2008, 5:03 PM EDT for Johnson County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 4, 2008, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Johnson County, GA
The radar
The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2716 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 042103
SVRFFC
GAC167-042130-
/O.NEW.KFFC.SV.W.0543.080804T2103Z-080804T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL JOHNSON COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 530 PM EDT
* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WRIGHTSVILLE...MOVING SOUTHWEST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANN
AND SCOTT.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3257 8259 3252 8261 3251 8266 3261 8267
3266 8279 3268 8279 3269 8281 3278 8274
3280 8269 3278 8266 3281 8258 3277 8249
TIME...MOT...LOC 2103Z 032DEG 17KT 3272 8264
$$1 follow-up statement
000
WWUS52 KFFC 042120
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT MON AUG 4 2008
GAC167-042130-
/O.CON.KFFC.SV.W.0543.000000T0000Z-080804T2130Z/
JOHNSON GA-
520 PM EDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR CENTRAL JOHNSON COUNTY...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
WRIGHTSVILLE...MOVING SOUTHWEST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPANN.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3257 8259 3252 8261 3251 8266 3261 8267
3266 8279 3268 8279 3269 8281 3278 8274
3280 8269 3278 8266 3281 8258 3277 8249
TIME...MOT...LOC 2120Z 035DEG 17KT 3268 8265
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:27 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 4, 3:27 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 327 PM EDT MON AUG 4 2008 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... BROAD UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL PLAINS THROUGH THE SHORT TERM PERIODS. WEAK NORTHWEST FLOW REMAINS OVER THE FORECAST AREA AS THE NEXT UPPER LOW TRACKS ACROSS CANADA INTO THE GREAT LAKES AREA BY 06Z WEDNESDAY. SHORT TERM MODELS ARE IN PRETTY GOOD AGREEMENT WITH MAIN FEATURES...MOISTURE FIELDS. GFS SHOWING SOME CONVECTIVE FEEDBACK ISSUES PER USUAL. AT THE SURFACE THE WEAK SURFACE BOUNDARY LINGERS OVER THE FORECAST AREA AS A FRONT IS PUSHED EASTWARD AHEAD OF THE AFOREMENTIONED UPPER LOW. THIS FRONT APPROACHES THE AREA ON WEDNESDAY...BRINGING INCREASING POPS WEDNESDAY AND WEDNESDAY NIGHT. ENOUGH MOISTURE ACROSS THE AREA...AND WITH VORT MAX TRAVERSING THE AREA THIS AFTERNOON AND EARLY EVENING TO ONCE AGAIN PRODUCE ISOLATED CONVECTION MAINLY OVER PORTIONS OF CENTRAL GEORGIA...AS ALWAYS THIS TIME ENOUGH INSTABILITY PRESENT THAT ANY STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE. AM NOT AS KEEN ON POPS TOMORROW AS MODELS INDICATING LESS MOISTURE OVER THE AREA ND UPPER LEVEL IMPULSES ARE LACKING. FOR TEMPERATURES...WILL CONTINUE WITH A MAV/MET BLEND BASED UPON LOCAL BIASES THROUGH THE SHORT TERM. HEAT INDICES ARE PROGGED TO APPROACH 105 TOMORROW IN SOME AREAS... MAINLY OVER EAST GEORGIA. WE WILL NEED TO KEEP AN EYE ON WEDNESDAY AS HEAT INDICES MAY BE IN THE 106-110 RANGE OVER PORTIONS OF EAST CENTRAL GEORGIA. .LONG TERM /THURSDAY THROUGH MONDAY/... EXTENDED MODELS CONTINUE WET PATTERN THROUGH THE EXTENDED PORTIONS OF FORECAST PERIOD. SOME DISCREPANCIES NOTED IN PROGRESSION OF UPPER LEVEL FEATURES WITH ECMWF A GOOD COMPROMISE OF THE FASTER GFS AND SLOWER DGEX. THE UPPER TROUGH SHIFTS EASTWARD BY SUNDAY WITH THE SURFACE FRONT ONCE AGAIN LINGERING ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE EXTENDED PERIODS. THE BEST CHANCES OF CONVECTION LOOK TO BE THURSDAY THROUGH EARLY SATURDAY. TEMPERATURES THROUGH THE EXTENDED PERIODS WILL REMAIN NEAR SEASONAL NORMALS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 70 100 72 98 73 / 10 0 0 20 20 ATLANTA 73 97 75 96 75 / 10 0 0 20 20 BLAIRSVILLE 62 93 69 93 67 / 5 10 10 20 30 CARTERSVILLE 66 96 69 96 68 / 10 5 5 20 30 COLUMBUS 73 97 76 98 76 / 20 0 0 20 20 GAINESVILLE 70 94 74 95 73 / 10 5 5 20 30 MACON 72 99 75 100 74 / 20 0 0 20 20 ROME 67 100 71 99 69 / 5 5 5 20 30 PEACHTREE CITY 68 95 66 95 68 / 10 0 0 20 20 VIDALIA 75 99 76 98 76 / 20 0 0 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Aug 4, 6:12 AM EDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 612 AM EDT MON AUG 4 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 612 AM EDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK SURFACE TROUGH WILL REMAIN ACROSS CENTRAL GEORGIA TODAY WITH A MOIST AND UNSTABLE AIRMASS OVER THE STATE. HIGH PRESSURE ALOFT WAS CENTERED OVER THE LOWER MISSISSIPPI VALLEY. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND THE POTENTIAL FOR DAMAGING WIND GUSTS. .DISCUSSION... GEORGIA REMAINS IN A MOIST AND UNSTABLE AIRMASS TODAY. MEANWHILE...A SURFACE TROUGH LINGERS ACROSS THE CENTRAL PORTION OF THE STATE. THE TROUGH SHOULD SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT MAINLY THIS AFTERNOON AND EVENING...WITH THE MOST FAVORED AREA SOUTH OF AN ATLANTA TO ATHENS LINE. ISOLATED THUNDERSTORMS COULD BECOME SEVERE WITH LIFTED INDEX VALUES RANGING FROM MINUS TWO TO MINUS FOUR...AND CAPES RANGING FROM 1500 TO 2500. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 4, 3:18 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 318 PM EDT MON AUG 4 2008 GAZ072-082-041945- 318 PM EDT MON AUG 4 2008 ...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BIBB AND JONES COUNTIES UNTIL 345 PM EDT... AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DURESVILLE...MOVING EAST AT 4 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS BIBB AND JONES COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MACON...JAMES...GRISWOLDVILLE...DURESVILLE...DRY BRANCH AND CROSS KEYS. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 4, 3:47 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 347 PM EDT MON AUG 4 2008 GAZ076-042030- 347 PM EDT MON AUG 4 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN JEFFERSON COUNTY UNTIL 430 PM EDT... AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM EAST OF LOUISVILLE...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS JEFFERSON COUNTY THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LOUISVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 4, 4:20 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 420 PM EDT MON AUG 4 2008 GAZ074-084-085-097-042045- 420 PM EDT MON AUG 4 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN NORTHERN LAURENS...WESTERN JOHNSON...EASTERN WILKINSON AND SOUTHWEST WASHINGTON COUNTIES UNTIL 445 PM EDT... AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF OCONEE...MOVING SOUTHWEST AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS LAURENS...JOHNSON...WILKINSON AND WASHINGTON COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCONEE AND NICKLESVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 4, 4:59 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 459 PM EDT MON AUG 4 2008 GAZ085-042130- 459 PM EDT MON AUG 4 2008 ...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING IN JOHNSON COUNTY UNTIL 530 PM EDT... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KITE...MOVING SOUTHWEST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS JOHNSON COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE KITE...DONAVAN AND WRIGHTSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:09 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Jefferson | 51 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.